Numerical Analysis
Discrete maximum principle for Galerkin approximations of the Laplace operator on arbitrary meshes
Comptes Rendus. Mathématique, Volume 338 (2004) no. 8, pp. 641-646.

We derive a nonlinear stabilized Galerkin approximation of the Laplace operator for which we prove a discrete maximum principle on arbitrary meshes and for arbitrary space dimension without resorting to the well-known acute condition or generalizations thereof. We also prove the existence of a discrete solution and discuss the extension of the scheme to convection–diffusion–reaction equations. Finally, we present examples showing that the new scheme cures local minima produced by the standard Galerkin approach while maintaining first-order accuracy in the H1-norm.

Nous introduisons un terme de stabilisation non-linéaire pour lequel nous prouvons un principe du maximum discret pour des approximations de type Galerkin du Laplacien. Le principe du maximum discret est satisfait en dimension quelconque et sans hypothèse particulière sur le maillage. On s'affranchit notamment de la condition bien connue d'acuité ou des généralisations de celle-ci. Nous prouvons également l'existence d'une solution discrète et proposons une extension du schéma aux équations de convection–diffusion–réaction. Enfin, nous présentons des résultats numériques montrant que le schéma élimine bien les minima locaux produits par la méthode de Galerkin standard tout en maintenant une convergence à l'ordre un en norme H1.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2004.02.010
Burman, Erik 1; Ern, Alexandre 2

1 DMA, École polytechnique fédérale de Lausanne, 1015 Lausanne, Switzerland
2 CERMICS, École nationale des ponts et chaussées, 77455 Marne-la-Vallée cedex 2, France
@article{CRMATH_2004__338_8_641_0,
     author = {Burman, Erik and Ern, Alexandre},
     title = {Discrete maximum principle for {Galerkin} approximations of the {Laplace} operator on arbitrary meshes},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {641--646},
     publisher = {Elsevier},
     volume = {338},
     number = {8},
     year = {2004},
     doi = {10.1016/j.crma.2004.02.010},
     language = {en},
     url = {http://www.numdam.org/articles/10.1016/j.crma.2004.02.010/}
}
TY  - JOUR
AU  - Burman, Erik
AU  - Ern, Alexandre
TI  - Discrete maximum principle for Galerkin approximations of the Laplace operator on arbitrary meshes
JO  - Comptes Rendus. Mathématique
PY  - 2004
SP  - 641
EP  - 646
VL  - 338
IS  - 8
PB  - Elsevier
UR  - http://www.numdam.org/articles/10.1016/j.crma.2004.02.010/
DO  - 10.1016/j.crma.2004.02.010
LA  - en
ID  - CRMATH_2004__338_8_641_0
ER  - 
%0 Journal Article
%A Burman, Erik
%A Ern, Alexandre
%T Discrete maximum principle for Galerkin approximations of the Laplace operator on arbitrary meshes
%J Comptes Rendus. Mathématique
%D 2004
%P 641-646
%V 338
%N 8
%I Elsevier
%U http://www.numdam.org/articles/10.1016/j.crma.2004.02.010/
%R 10.1016/j.crma.2004.02.010
%G en
%F CRMATH_2004__338_8_641_0
Burman, Erik; Ern, Alexandre. Discrete maximum principle for Galerkin approximations of the Laplace operator on arbitrary meshes. Comptes Rendus. Mathématique, Volume 338 (2004) no. 8, pp. 641-646. doi : 10.1016/j.crma.2004.02.010. http://www.numdam.org/articles/10.1016/j.crma.2004.02.010/

[1] Burman, E.; Ern, A. Nonlinear diffusion and discrete maximum principle for stabilized Galerkin approximations of the advection–diffusion–reaction equation, Comput. Methods Appl. Mech. Engrg., Volume 191 (2002), pp. 3822-3855

[2] E. Burman, A. Ern. Stabilized Galerkin approximation of convection–diffusion–reaction equations: discrete maximum principle and convergence, Math. Comp., submitted for publication

[3] Ciarlet, P.G.; Raviart, P.-A. Maximum principle and uniform convergence for the finite element method, Comput. Methods Appl. Mech. Engrg., Volume 2 (1973), pp. 17-31

[4] Gilbarg, D.; Trudinger, N.S. Elliptic Partial Differential Equations of Second Order, Classics in Math., Springer, Berlin, 2001

[5] Korotov, S.; Křı́žek, M.; Neittaanmäki, P. Weakened acute type condition for tetrahedral triangulations and the discrete maximum principle, Math. Comp., Volume 70 (2000) no. 233, pp. 107-119

[6] Xu, J.; Zikatanov, L. A monotone finite element scheme for convection–diffusion equations, Math. Comp., Volume 66 (1999) no. 228, pp. 1429-1446

Cited by Sources: